Wyoming, 2006

Winter Storm in Wyoming, February 15 to 16, 2006

February 15 to 16, 2006 · NWS UNR · 3 events in 3 counties and zones

A storm system moved across the Central Plains, bringing snow to part of northeast Wyoming. Snow started during the morning hours of the 15th and continued into the morning hours of the 16th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A storm system moved across the Central Plains, bringing snow to part of northeast Wyoming. Snow started during the morning hours of the 15th and continued into the morning hours of the 16th. The heaviest snow fell across the Wyoming Black Hills and southern Campbell and Weston Counties, where totals of 4 to 8 inches were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 15, 3:10 AM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Feb 15, 3:10 AM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
310 AM MST WED FEB 15 2006

.DISCUSSION...09Z SURFACE ANALYSIS SHOWS AREA OF LOW PRESSURE OVER
TEXAS AND OKLAHOMA PANHANDLES...ALONG INITIAL COLD FRONT IN THE
CENTRAL PLAINS. REINFORCING SHOT OF ARCTIC AIR IS SLOWLY MOVING
THROUGH CENTRAL NORTH DAKOTA INTO NORTHEAST MONTANA. A FEW LIGHT
SNOW SHOWERS CONTINUE ACROSS SOUTHWEST SOUTH DAKOTA. WATER
VAPOR IMAGERY SHOWS ELONGATED UPPER TROF FROM CENTRAL CANADA INTO
THE NORTHWESTERN U.S. WITH STRONG SHORTWAVE MOVING THROUGH OREGON
AND NORTHERN CALIFORNIA...WITH BAROCLINIC LEAF CONTINUING TO DEVELOP
ACROSS IDAHO/WESTERN WYOMING. IR SATELLITE SHOWS CLOUD TOPS
CONTINUING TO COOL WITH THE DEVELOPING BAROCLINIC LEAF.

NORTHEAST WYOMING/SOUTHWEST SOUTH DAKOTA IS SETTING UP FOR A LONG
DURATION OF SNOW...AND SOME VERY COLD TEMPERATURES.

FOR TODAY/TONIGHT...MID LEVEL THERMAL GRADIENT SETS UP OVER NORTHERN
NEBRASKA. 700MB FRONTOGENESIS/OMEGA MAXIMIZED OVER NORTHERN
NEBRASKA...WITH 600-500MB FRONTOGENESIS/OMEGA SLOPED NORTHWARD INTO
SOUTHWEST SOUTH DAKOTA. UNSTABLE LAPSE RATES IN PLACE...WITH
FORECAST SOUNDINGS SHOWING UP TO 50J/KG CAPE BELOW 5000 FEET AGL.
TO COINCIDE WITH THAT...CROSS SECTIONS OF SATURATED EQUIVALENT
POTENTIAL VORTICITY SUPPORT SLANTWISE CONVECTION. BROAD AREA OF
LIGHT SNOW WILL SPREAD ACROSS NORTHEAST WYOMING AND FAR SOUTHWEST
SOUTH DAKOTA THIS MORNING...AND OVER THE REST OF SOUTHWEST/SOUTH
CENTRAL SOUTH DAKOTA THIS AFTERNOON. EAST-WEST MESOSCALE BANDS OF
SNOW SHOULD SET UP OVER SOUTHWEST SOUTH DAKOTA DURING THE DAY...WITH
LOCALLY HEAVY BURSTS OF SNOW. SURFACE WINDS OVER WESTERN SOUTH
DAKOTA WILL FAVOR UPSLOPE FLOW ON THE NORTHEAST/EAST SIDE OF THE
BLACK HILLS. THAT COMBINED WITH THE LOW LEVEL CAPE...WILL ALSO
RESULT IN SOME LOCALLY HEAVIER SNOW.

HAVE UPGRADED MOST OF THE WATCH AREAS TO WINTER STORM WARNINGS WITH
THE NORTHERN FOOTHILLS...SOUTHERN MEADE...AND EASTERN PENNINGTON
ZONES BECOMING WINTER WEATHER ADVISORIES. ALSO HAVE PLACED NORTHERN
CAMPBELL COUNTY...THE CROOK COUNTY PLAINS...AND HAAKON COUNTY IN A
WINTER WEATHER ADVISORY. AREAS IN THE WARNINGS CAN EXPECT 4 TO 8
INCHES OF SNOW BY THURSDAY AFTERNOON...WITH LOCAL AMOUNTS UP TO 12
INCHES ACROSS FAR SOUTHERN SOUTH DAKOTA AND ALONG THE EASTERN AND
NORTHEASTERN FOOTHILLS OF THE BLACK HILLS.

SNOW WILL CONTINUE OVERNIGHT AND INTO THURSDAY BEFORE TAPERING OFF
LATE THURSDAY AFTERNOON AND EVENING. AS THE SYSTEM PASSES TO THE
EAST...VERY COLD AIR WILL POUR INTO THE AREA FROM THE NORTH. TEMPS
WILL FALL BELOW ZERO THURSDAY NIGHT AND STRUGGLE INTO THE SINGLE
DIGITS ON FRIDAY. ISENTROPIC LIFT OVER THE DOME OF ARCTIC AIR AT THE
SURFACE WILL KEEP A CHANCE OF SNOW IN THE FORECAST ON FRIDAY.

EXTENDED...UPPER LEVEL TROUGHINESS WILL REMAIN OVER THE EASTERN
2/3RDS OF NORTH AMERICA. THE RESULT WILL BE CYCLONIC FLOW ALOFT AND
TEMPERATURES WELL BELOW NORMAL. PERIODIC WEAK DISTURBANCES WILL
BRING A CHANCE OF SNOW TO THE AREA SUNDAY THROUGH TUESDAY. SOME
MODERATION IS EXPECTED MID-WEEK NEXT WEEK AS A WEAK RIDGE BUILDS
INTO THE NORTHERN PLAINS.

&&

.AVIATION...SNOW WILL CONTINUE TO DEVELOP AND INCREASE IN INTENSITY
FROM SOUTH TO NORTH ACROSS THE FORECAST AREA TODAY. THE RESULT WILL
BE WIDESPREAD IFR CONDITIONS BY LATE MORNING ALONG AND SOUTH OF
I-90. MVFR CONDITIONS FURTHER NORTH ARE EXPECTED WITH A SHARP CUTOFF
TO THE MAIN SNOWS...SOME IFR WILL BE SEEN MAINLY IN NORTHWEST SD.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING EARLY WEDNESDAY MORNING THROUGH THURSDAY
     FOR THE BLACK HILLS AREA AND SOUTHWESTERN SOUTH DAKOTA.
  ...WINTER STORM WARNING LATE WEDNESDAY MORNING THROUGH THURSDAY
     FOR SOUTH CENTRAL SOUTH DAKOTA.
  ...WINTER WEATHER ADVISORY LATE WEDNESDAY MORNING THROUGH MUCH OF
     THURSDAY FOR THE NORTHERN FOOTHILLS...SOUTHERN MEADE COUNTY...
     EASTERN PENNINGTON AND HAAKON COUNTIES.
WY...WINTER STORM WARNING EARLY WEDNESDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR SOUTHERN CAMPBELL COUNTY...WESTON COUNTY...AND
     THE WYOMING BLACK HILLS.
  ...WINTER WEATHER ADVISORY EARLY WEDNESDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR NORTHERN CAMPBELL COUNTY AND THE CROOK COUNTY
     PLAINS.

&&

KRC/ST/SJR/EH
Hazardous weather outlook, Feb 15, 6:29 AM MST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
629 AM MST WED FEB 15 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
629 AM MST (729 AM CST) WED FEB 15 2006

...WINTER STORM WARNING THROUGH THURSDAY FOR PARTS OF NORTHEAST
WYOMING...THE BLACK HILLS AREA...AND FAR SOUTHERN SOUTH DAKOTA...

...WINTER WEATHER ADVISORY THROUGH THURSDAY FOR PARTS OF NORTHEAST
WYOMING...THE NORTHERN FOOTHILLS...AND WEST CENTRAL SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VIGOROUS STORM SYSTEM WILL CONTINUE TO DEVELOP OVER THE REGION
THIS MORNING. THIS STORM WILL IMPACT EASTERN WYOMING...THE NEBRASKA
PANHANDLE...AND SOUTHERN AND WESTERN SOUTH DAKOTA TODAY. THIS SYSTEM
WILL STRENGTHEN AS IT PULLS OUT OF THE CENTRAL ROCKIES LATE THIS
AFTERNOON AND EVENING...WITH 6 TO 10 INCHES OF SNOW EXPECTED ACROSS
MUCH OF THIS AREA BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STORM SYSTEM WILL TRACK EAST ON THURSDAY...WITH THE HEAVIEST BAND
OF SNOW FALLING ACROSS NORTHERN NEBRASKA...SOUTHWESTERN INTO SOUTH
CENTRAL SOUTH DAKOTA. BY LATE THURSDAY AFTERNOON...SNOWFALL TOTALS
COULD RANGE FROM 6 TO 12 INCHES ACROSS SOUTHERN SOUTH DAKOTA. LOCAL
SNOWFALL AMOUNTS AROUND 14 INCHES COULD BE POSSIBLE WITH THIS STORM.
AFTER THIS STORM PASSES TO THE EAST...ARCTIC AIR WILL SETTLE OVER THE
NORTHERN PLAINS. BY THURSDAY NIGHT INTO FRIDAY...SOUTHWEST FLOW ABOVE
THE ARCTIC AIR MASS MAY PRODUCE SOME OVERRUNNING CONDITIONS...WHICH
WOULD BRING ANOTHER ROUND OF SNOW TO NORTHEASTERN WYOMING AND FAR
WESTERN SOUTH DAKOTA. HIGH TEMPERATURES BY THE END OF THE WEEK WILL
ONLY BE IN THE SINGLE DIGITS TO TEENS...WITH LOW TEMPERATURES FALLING
BELOW ZERO IN MANY LOCATIONS. STAY TUNED TO NOAA WEATHER RADIO OR
YOUR LOCAL MEDIA SOURCE FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, South Campbell

When
February 15, 8:00 AM MST to February 16, 6:00 AM MST
Where
South Campbell forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Weston

When
February 15, 8:00 AM MST to February 16, 9:00 AM MST
Where
Weston forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Winter Storm, Wyoming Black Hills

When
February 15, 9:00 AM MST to February 16, 9:00 AM MST
Where
Wyoming Black Hills forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489612, 5489614, 5489613.